THYROID DISORDERS
COMMUNITY
Thyroid problems and dark patches on face
185634_tn?1257074739
by kipland, Jun 03, 2007
I'm in the process of trying to figure out what's going on with my thyroid and how to fix it.  As it stands, my doctor found that my thyroid antibodies were high and referred me to an endo.  I also had a ultrasound, which found a pretty good size nodule on my thyroid.  Anyway, the endo suggested either Hashimotos or Graves, but needed more bloodwork done to see where my levels were.  The first time I had bloodwork done, my levels were not that far out of line, although I have many of the hypo symptoms.  I believe that I'll have another appt. with the endo after she goes over my latest bloodwork, and she suggested I start thinking of how I want the nodule removed (she believes it's a hot nodule).  Now, on to my question:

A couple of years ago, I developed these patches of darker skin on my upper lip.  They're on either side, and at first I thought it was hair and waxed it.  To my amazement, I found that it was the SKIN!  I was horrified, and have searched the web for answers.  I can somewhat cover it with makeup, but I HATE having to wear all that, especially in that location.  Anyway, in my searching on the internet, I found that this is common with adrenal problems.  I mentioned this to my endo (before I'd found the adrenal thing on the internet), and she didn't think it was from my thyroid.  I beg to differ, because it was never there before, and it's not like sun damage would PICK my upper lip - and not the whole thing either - it's two spots about the size of a pinky fingerprint on each side of the lip.  Has anyone else experienced this, and if so - is there anything that can be done to make it go away????  I hate it!
Related Discussions
Member Comments (157)
Avatar_n_tn
by jd2, Jun 04, 2007
hi
so sorry to hear that you have the dark patches on your face! i also have some dark patches of skin too (big one on my back - gets bigger when im hyper or hypo but never gets smaller, and one each on my arm and neck) - not sure what yours look like but mine look like a collection of freckles up close - except im pretty sure they're not freckles (although i spend a lot of time in the sun).i asked my endo about them and she said they were from thyroid and that there was nothing i could do about them. i think (cant really remember though coz i was hypo..) ive tried fungal and cortisone creams but they dont work sorry.
at least they stop getting bigger with treatment though! (eg. treatment of thyroid with synthroid)
if you find a way to get rid of them could you please post it on here? if i find one i will too, but im not overly concerned about mine as they are not on my face - although am a bit worried about the one on my neck! someone else was asking about this too a couple months ago.
good luck, i hope we find a way to get rid of them!
ps. i forgot, i think there is a new skin treatment for scars and discoloured skin (i think its called recell) - i was going to investigate this for my  appendix scar.... they might be able to get rid of these patches but i dont know. - i just looked up the website - www.recell.info - says in the case studies section it can treat areas of the skin that are darker than the surrounding skin. dont know how much it costs but!! please lemme know if you investigate this further coz i wanna get rid of my appendix scar!
Avatar_n_tn
by bebe0120, Jul 09, 2009
did u ever get rid of your dark patches above ur lip? just saw this on medhelp and i have these same patches and i need to get rid of them. three kids later, birth control pills and thyroid med.  just wanted to know if you ever got help. thanks
Avatar_f_tn
by Smilerdeb, Jul 09, 2009
I have suffered with dark patches on my face for most of my childbearing years Ladies.

You will find that female hormones have a lot to do with it, especially the contraceptive pill.
Melanin is the substance in the body that commonly causes pigmented blemishes to be brown and is usually caused by an imbalance of female hormones or excessive hormones.
I had them up until about 4 years ago (when confirmed I had finished early menopause) and they have not been back since and I have Graves, was hyper then had RAI and TT and currently on T4 med.

The T4 med has never caused them to return at any stage.

185634_tn?1257074739
by kipland, Jul 13, 2009
Wow.....that post was a long time ago.  Fast forward to today - that nodule that I had was actually thyroid cancer and I had a complete TT in August of 07.  Shortly after that, I noticed that the dark patches faded to almost nothing.  I'm currently on levoxyl .175, but unfortunately the spots are back.  They vary from day to day as to how noticeable they are.  I noticed that if I get really warm, they tend to show more??  I'm not on any birth control and haven't been for 20 years or better.  Given my age, I suspect that I'm in that pre-menopause mode and that definitely could have something to do with it.  I don't know.  What I do know is that I'm very self-conscious of them and wish they'd just disappear!!!!!
Avatar_n_tn
by tallen86, Jul 28, 2009
I have the same two dark patches on either side of my upper lip as well as one on each cheek. It started about a year and a half ago and has been gradually worsening from a thin dark line above my lip to two dark patches! About 9 months ago the patches on my cheeks appeared. My mother started getting these patches when she was pregnant w/ me at 22. I am 23 and have never been pregnant. My doctor told me it was my nuvaring birth control that was causing these patches because of the surge in hormones. I don't know why it just started about a year and a half ago when I have been on the nuvaring for 4 yrs! Does anyone have any idea what it may be? There is a history of hypothyroidism in my family so I will go get checked on the thyroid.
Avatar_n_tn
by enzosmom915, Aug 12, 2009
I too have one large patch on my uppper lip along with a dark line (almost like lip liner), down my chin and on one cheek.  I too am hypo thyroid and am on sythroid and have been most of my life.  I am 44 yo, was checking internet to see what is going on.  
Avatar_n_tn
by wward1629, Sep 02, 2009
Hi guys.... I know exactly what you are going through. I have a feeling the dark spots above the upper lip are thyroid related. I noticed I had one small dark spot above my lip about a year and a half ago, and I went to the dermatologist and he seemed to think it was because of birth control. He gave me some cream to put on it and I stopped taking birth control shortly after that. I know have two dark spots above my upper lip and they seem to get larger with time. I am not on any birth control and I know it isnt related to sun. In April of 2007 I had to have my entire thyroid removed due to thyroid cancer and I currently take synthroid........ it seems like every year the spots get a little bit larger and  bit more noticeable...... I HATE it and there is nothing I can do? I use to NEVER wear make up on my face..... now I wont leave the house without putting it on trying to cover up these spots. Even if I am going to the beach or to the gym I put make up on because it looks like a have a mustache...... does ANYONE know of anything that will make this go away or help?
Avatar_n_tn
by sweetfa, Sep 13, 2009
i too suffer from what appears to be melasma. never had any problems at all with respect to my skin until the nuva ring. what a price to pay for lazy birth control. i wonder how many of us have been affected? perhaps just a small percentage of at risk due to hormonal issues.? maybe alot. i wish we had a lawsuit. the shot or pill never gave me this prob, i've not used the ring for 2 yrs and still have leftover, albeit smaller, patches.
Avatar_m_tn
by JoCasey, Apr 14, 2010
I have just recently discovered that I have severe hypothyrodism...  I just had my second child within the las year and have only ever had the dark "patches" on my skin during the last part of my pregnancy and they went away very quickly after both kids were born.  Unfortunately, they are back now for the first time not due to pregnancy!!!  My doc says it has nothing at all to do with thyroid but that seems to be the only explaination for them as all other blood work for any other "endo" problems came back just fine.  I hope somewhere we can find the answer... the patches on my face are very noticable and bother me a lot!